Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 158, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 19, 2022, 8:16 PM EDT for Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, Georgia. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2022, 8:16 PM EDT (00:16 UTC)
- Expired
- Jul 19, 2022, 8:45 PM EDT
- In force
- 29 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Lincoln County, GA, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 8:25 PM EDT | TSTM WND DMG | 6 Se Clarks Hill, SC | EDGEFIELD COUNTY DISPATCH REPORTED MULTIPLE TREES DOWN ON WOODLAWN ROAD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 971 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.4
The text
As transmitted.
733 WUUS52 KCAE 200016 SVRCAE GAC073-181-SCC037-065-200045- /O.NEW.KCAE.SV.W.0158.220720T0016Z-220720T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Columbia SC 816 PM EDT Tue Jul 19 2022 The National Weather Service in Columbia has issued a * Severe Thunderstorm Warning for... Northeastern Columbia County in east central Georgia... Southeastern Lincoln County in east central Georgia... Southwestern Edgefield County in central South Carolina... Southeastern McCormick County in central South Carolina... * Until 845 PM EDT. * At 816 PM EDT, a severe thunderstorm was located over J. Strom Thurmond Dam, or 9 miles northwest of Evans, moving northeast at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to trees and powerlines. * Locations impacted include... Riverwood, Clarks Hill Recreation Area, J. Strom Thurmond Dam, Lick Fork Campground, Riverside Park, Leah, Modoc, Lost Wilderness Fire Station, Mt Vintage, Scott's Landing, Modoc Campground, Wildwood Park, Modoc Boat Ramp, German Island, Pollards Corner, Clarks Hill, Colliers, Forks Campground, Lake Springs Recreation Area and Bussey Point Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection seek shelter inside a sturdy building and stay away from windows. Severe thunderstorms can produce large capsizing waves and frequent lightning. If on or near Lake Strom Thurmond move away from the water and take shelter! && LAT...LON 3353 8226 3369 8236 3382 8203 3365 8189 TIME...MOT...LOC 0016Z 242DEG 30KT 3365 8223 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ SL
1 follow-up statement
085
WWUS52 KCAE 200033
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
833 PM EDT Tue Jul 19 2022
GAC073-181-SCC065-200042-
/O.CAN.KCAE.SV.W.0158.000000T0000Z-220720T0045Z/
Columbia GA-Lincoln GA-McCormick SC-
833 PM EDT Tue Jul 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLUMBIA...
SOUTHEASTERN LINCOLN AND SOUTHEASTERN MCCORMICK COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3377 8199 3365 8189 3361 8210 3363 8210
3366 8211 3366 8212 3371 8215
TIME...MOT...LOC 0032Z 242DEG 30KT 3371 8209
$$
SCC037-200045-
/O.CON.KCAE.SV.W.0158.000000T0000Z-220720T0045Z/
Edgefield SC-
833 PM EDT Tue Jul 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHWESTERN EDGEFIELD COUNTY...
At 832 PM EDT, a severe thunderstorm was located near Clarks Hill
Recreation Area, or 12 miles north of Evans, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Colliers, Lick Fork Campground and Mt Vintage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Severe thunderstorms can produce large capsizing waves and frequent
lightning. If on or near Lake Strom Thurmond move away from the water
and take shelter!
&&
LAT...LON 3377 8199 3365 8189 3361 8210 3363 8210
3366 8211 3366 8212 3371 8215
TIME...MOT...LOC 0032Z 242DEG 30KT 3371 8209
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 7:55 PM EDT, 21 minutes earlier.
Area forecast discussion, Jul 19, 7:55 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Columbia SC 755 PM EDT Tue Jul 19 2022 .SYNOPSIS... Typical summer pattern with seasonable temperatures and mainly diurnal showers and thunderstorms through Thursday. A front will attempt to cross the area late Thursday bringing better chances of widely scattered to widespread thunderstorms. Warmer and slightly drier this weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Regional radar had been relatively quiet through the afternoon but storms are converging on the area moving into the CSRA and into the northern Midlands at this time. Instability remains moderate as we approach sunset and water vapor imagery shows this activity is likely being aided by an upper trough crossing the mountains so storms may linger a bit into the evening hours. Updated pops to account for higher chances in the CSRA and northern Midlands through around 03z before lowering pops around midnight. Some model guidance suggests there could be some additional development during the predawn hours across the CSRA so will hold on to some pops through the night in that area. Otherwise, debris clouds should thin through the night and there could be some patchy stratus that develops but confidence is low in stratus development. Temperatures will be mild in the lower to mid 70s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... The weak upper trough will still be making its way over the Carolinas on Wednesday. The main upper vort max will be just north of our CWA in the southern end of North Carolina. In the early part of the day, some light showers may be moving their way around the upper trough along a weak shortwave, otherwise we should be both drier and see more sunshine than we have today. CAMs show mainly diurnal convection but are very conflicting in the general area and timing of thunderstorms. Increased moisture transport from the west will bring our PWATs generally above average with highest values along the Coastal Plain. Both surface-based and MUCAPE will be above 1500 J/kg, low to moderate instability. Better chances of widespread convection will be Thursday as a front approaches Appalachia. Moisture transport will be even stronger and PWATs will be much above average. Much of the area may be capped at the beginning of the day but thunderstorm activity is expected to ramp up towards late afternoon and evening. Above average temperatures, abundant moisture and an incoming front will allow for widely scattered to widespread thunderstorms. Overall better chances on Thursday compared to Wednesday given the forcing. Some guidance shows MUCAPE in excess of 3000 J/kg, but these model soundings also show very weak lift and moisture. The more reasonable amounts are low to moderate in both lift and instability. Severe potential remains low, but cannot be ruled out especially in the late afternoon and early evening. && .LONG TERM /FRIDAY THROUGH TUESDAY/... An area of thunderstorms will move from eastern GA into the CSRA this evening. The thunderstorms will likely hold together over the next few hours as they approach AGS/DNL. The convection as a whole should weaken with loss of daytime heating so the specific impacts to the terminals is low. A few lingering cells could continue into the late evening but coverage will be low. A 25 kt LLJ tonight will keep S/SW winds up overnight around 5 kts. This will hinder fog development. Models do not suggest ceiling restrictions but we cannot rule out areas of low clouds early Wednesday morning causing brief restrictions. Winds will increase around 15Z on Wednesday out of the SW at 8-12 kts with gusts up to 20 kts in the afternoon. Isolated or widely scattered convection expected again during the afternoon/evening hours. Confidence is too low at this point to include VCTS at this issuance. EXTENDED AVIATION OUTLOOK...Isolated to scattered diurnal thunderstorms will be the main chance for restrictions. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 19, 4:05 AM EDT, 16 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 405 AM EDT Tue Jul 19 2022 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-200815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 405 AM EDT Tue Jul 19 2022 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Scattered afternoon and early evening thunderstorms will have the potential to produce locally heavy rain and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 19, 7:02 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Columbia SC
702 PM EDT Tue Jul 19 2022
SCZ038-192330-
Clarendon SC-
702 PM EDT Tue Jul 19 2022
...A strong thunderstorm will impact portions of southeastern
Clarendon County through 730 PM EDT...
At 702 PM EDT, Doppler radar was tracking a strong thunderstorm over
Santee Cooper Regional Airport, or 8 miles south of Manning, moving
east at 10 mph.
...Boaters on Lake Marion Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Santee Cooper Regional Airport, Davis Station and Foreston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3360 8004 3350 8010 3350 8012 3349 8013
3350 8026 3360 8029 3370 8000
TIME...MOT...LOC 2302Z 250DEG 11KT 3357 8020
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SLSpecial weather statement, Jul 19, 7:22 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
722 PM EDT Tue Jul 19 2022
GAZ063-200000-
McDuffie GA-
722 PM EDT Tue Jul 19 2022
...Strong thunderstorms will impact portions of McDuffie County
through 800 PM EDT...
At 721 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Norwood to near Mitchell. Movement was east at
25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomson, Thomson-McDuffie County Airport, Dearing, Sweetwater Park,
Arties Pond Public Fishing Area, McDuffie County Fire Department,
Adamsville, Thomson Fire Department, McDuffie Regional Medical
Center, University Hospital McDuffie, White Oak Campground,
Boneville, Autney and Ansley Mill.
This includes Interstate 20 in Georgia between mile markers 167 and
178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3355 8243 3353 8239 3349 8240 3346 8238
3342 8234 3341 8234 3335 8230 3331 8235
3331 8239 3334 8244 3334 8250 3336 8253
3335 8255 3341 8255 3346 8259 3351 8261
TIME...MOT...LOC 2321Z 260DEG 23KT 3346 8270 3326 8274
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SLSpecial weather statement, Jul 19, 7:48 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
748 PM EDT Tue Jul 19 2022
GAZ063-064-200015-
McDuffie GA-Columbia GA-
748 PM EDT Tue Jul 19 2022
...A strong thunderstorm will impact portions of McDuffie and western
Columbia Counties through 815 PM EDT...
At 747 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wrightsboro, or 7 miles northwest of Thomson, moving east at 45 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomson, Mistletoe State Park, Appling, Thomson-McDuffie County
Airport, Wrightsboro, Leah, Sweetwater Park, Winfield, McDuffie
County Fire Department, Thomson Fire Department, McDuffie Regional
Medical Center, University Hospital McDuffie, White Oak Campground,
Phinizy, Boneville, Columbia County Jail, Wildwood Park, Carpenter
Airport, Ansley Mill and Pollards Corner.
This includes Interstate 20 in Georgia between mile markers 167 and
184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3361 8264 3361 8263 3364 8261 3363 8261
3364 8259 3363 8258 3365 8258 3364 8256
3364 8252 3366 8251 3364 8246 3367 8239
3368 8227 3343 8229 3343 8257 3346 8259
TIME...MOT...LOC 2347Z 275DEG 39KT 3352 8261
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:43 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Orangeburg | 62 min |
| Jul 20, 7:59 PM EDT | Special Weather Statement | CAE | Barnwell | 31 min |
| Jul 20, 7:53 AM EDT | Special Weather Statement | CAE | Columbia, McDuffie | 52 min |
| Jul 20, 9:36 AM EDT | Special Weather Statement | CAE | Columbia, Lincoln, McDuffie | 39 min |
| Jul 20, 9:51 AM EDT | Areal Flood Advisory | CAE | Columbia, Lincoln, McDuffie | 54 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2022Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.